Alabama, 2002Damaging Wind in Alabama, June 18, 2002
June 18, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 18, 2:00 PM CST, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 18, 2:00 PM CST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT TUE JUN 18 2002
AVN/ETA BOTH KEEP UPPER TROUGH/SHEAR AXIS NEAR THE FA THROUGH THU.
SUBTLE S/W TROUGHS MOVE THROUGH THE AREA BUT BELIEVE CONVECTION OVER
THE NEXT FEW DAYS WILL BE MAINLY DIURNAL IN NATURE. CLOUD BOUNDARIES
...OUTFLOWS..INSOLATION...AND ANY OTHER SMALL SCALE DISCONTINUITIES
WILL BE THE MAIN CONTRIBUTORS TO CONVECTIVE DEVELOPMENT. FOR POPS IN
THE SHORT TERM...WILL TAPER POPS FROM N TO S...ISOLATED/SCT AT BEST
NORTH AND SCATTERED SOUTH. LOW LEVEL MOISTURE INCREASES WED
WITH HIGHEST PW 1.5+ RESIDING IN THE EAST AND SOUTH SO THAT IS
WHERE HIGHEST POPS WILL GO. WILL LEAN TOWARD THE MAV POPS AND WILL
ADJUST 1ST PERIOD FOR RADAR TRENDS. BIGGEST CHANGE FROM PREVIOUS ZONE
PACKAGE IS LOWERING OF THE POPS A BIT. TEMPS WILL REMAIN NEAR NORMAL
WITH NOT TOO MUCH VARIATION FROM DAY TO DAY. MIX IS THE BEST
DESCRIPTION.
IN THE EXTENDED...RIDGE SURFACE AND ALOFT BUILDS SOUTHWARD DOWN
THE EAST COAST. BEST MOISTURE REMAINS ACROSS SOUTHERN AND WESTERN
PARTS OF THE FA AND ATTM WILL KEEP MENTION OF CHC POPS EACH DAY.
PRELIM NUMBERS...
HSV BB 064/089 065/090 066 7502-1-1
BHM BB 065/088 065/089 066 75131313
MGM EE 067/087 068/089 068 75242423
.BHM...NONE.
In the hours before
Special weather statement, Jun 18, 11:49 AM CST, 4 hours 28 minutes before
ALZ001>050-181849-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 PM CDT TUE JUN 18 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA
ISOLATED SHOWERS OR THUNDERSTORMS MAY DEVELOP OVER SOUTH-CENTRAL
ALABAMA THIS AFTERNOON AND EVENING. OTHERWISE...DRY AND STABLE
CONDITIONS WILL CONTINUE ACROSS THE REMAINDER OF THE AREA.
NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON AND TONIGHT.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...0
BIRMINGHAM...0
MONTGOMERY...1
Thunderstorm Wind, Talladega
- When
- June 18, 4:17 PM CST
- Where
- Talladega County, Sycamore
- Measured
- 55 kt (63 mph)
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.250, -86.200
Trees and power lines were blown down in and around the city of Sycamore.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, June 18, 20021 death · 2 injured · 1 event
- Lightning Strike in Alabama, June 18, 2002$60,000 · 1 event
- Wildfire in California, June 18 to 20, 20022 injured · 1 event
- Hail in Iowa, June 18, 2002$18,000 · 1 in hail · 2 events
- High Wind in Montana, June 18, 20021 injured · 1 event
- Lightning Strike in Alabama, June 18, 20021 injured · $1,000 · 1 event
- Lightning Strike in Alabama, June 18, 20021 injured · $1,000 · 1 event
- Flash Flooding and Hail in Virginia, June 18, 2002$6,000 · 1.75 in hail · 8 events
- Hail and Damaging Wind in Montana, June 18, 20024.5 in hail · 7 events
- Hail and Damaging Wind in South Dakota, June 18, 20021.75 in hail · 5 events
- Hail in Missouri, June 18, 20021 in hail · 3 events
- Waterspout in Gulf of Mexico, June 18, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300605.